Kansas, 2005

High Wind in Kansas, November 28, 2005

November 28, 2005 · NWS DDC · 3 events in 3 counties and zones

50kt at the Garden City Bernadine Sitts Intermediate School (KSN Weatherlab) at 1030 CST and 55kt at the KDOT SCAN site 6 miles north of Scott City at 1130 CST.

Where it happened

Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DDC wrote it up.

High wind produced the following gusts: 52kt at the KDOT SCAN site 13 miles south of Ness City at 0857 CST...50kt at the Garden City Bernadine Sitts Intermediate School (KSN Weatherlab) at 1030 CST and 55kt at the KDOT SCAN site 6 miles north of Scott City at 1130 CST.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before the first event at Nov 28, 3:27 AM CST, 5 hours 30 minutes earlier.

Area forecast discussion, Nov 28, 3:27 AM CST, 5 hours 30 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DODGE CITY KS
327 AM CST MON NOV 28 2005

.DISCUSSION...

DAYS 1-2...

FORECAST CHALLENGES ARE HIGH WINDS TODAY FOR MOST OF THE AREA.

VERY STRONG PRESSURE GRADIENT WILL CONTINUE THROUGH THE DAYTIME
HOURS WITH 850MB WINDS AROUND 50KTS AND 800MB TO 60KT. SO WITH
MIXING TODAY TO POSSIBLY 800MB COULD HAVE GUSTS TO 60 MPH AND
SUSTAINED 35 TO 45 MPH. 88D SHOWS SNOW AREAS ARE RAPIDLY DECREASING
TO ONLY LIGHT SNOW OR FLURRIES AND IR SATELLITE SHOWS WARMING CLOUD
TOPS. THEREFORE WILL NOT NEED ANY SNOW AND BLOWING SNOW ADVISORY
TODAY, SINCE ACCUMULATIONS WERE AN INCH OR SO, AND SNOW IS CRUSTED
OVER, SO DONT THINK THERE SHOULD BE MUCH IF ANY DRIFTING. WILL
EXTEND THE HIGH WIND WARNING INTO THE REST OF THE CWA TILL 5 PM, AND
HAVE A WIND ADVISORY FROM HUGOTON TO ULYSSES TO SYRACUSE AND WEST
TILL 5 PM.

HIGHS TODAY SHOULD NOT MOVE MUCH IN THE MID 30S WITH GOOD MIXING AND
LITTLE IF ANY SUNSHINE UNTIL LATER TODAY IN THE WEST. THEN TONIGHT
LOOK FOR CLEARING SKIES WITH WINDS DECREASING RAPIDLY BY SUNSET.
LOWS IN THE TEENS TO LOW 20S LOOK REASONABLE. ON TUESDAY UNDER
MOSTLY SUNNY SKIES LOW TO MID 40S LOOK GOOD BASED ON 850MB TEMPS.
THEN FOR TUESDAY NIGHT SOME HIGH CLOUDS INCREASE FROM WEST TO EAST
AND SOUTH WINDS AT 10 TO 20 MPH WILL KEEP US A BIT WARMER WITH LOWS
THE LOW TO MID 20S.

DAYS 3-7...

A COLD SURGE WILL BRING TEMPS BACK DOWN TO BELOW CLIMO BY WEDNESDAY
AND WED NIGHT. A SLIGHT WARMING TREND WILL ENSUE THURSDAY AS COLD
HIGH PRESSURE MOVES OFF TO THE EAST. THE UKMET SUGGESTS THAT WEAK BUT
DRY UPSLOPE FLOW WILL PERSIST INTO FRIDAY AS LEE TROUGHING EATS AWAY
AT THE SOUTHERN EDGE OF THE COLD DOME. THIS MAY PREVENT SW KS FROM
REALLY WARMING UP ON FRIDAY. BY SATURDAY ANOTHER COLD SURGE WILL
BRING TEMPS BACK BELOW CLIMO. LATER SHIFTS MAY NEED TO ADJUST MAXES
DOWN EVEN FURTHER. FOR NOW WE WILL GO SEVERAL DEGREES BELOW CLIMO.
THIS LOOKS TO BE A DRY WEEK WITH FAIRLY ZONAL FLOW AT THE LOWER
LATITUDES(30-40N).

&&

.PRELIMINARY POINT TEMPS/POPS...
DDC  35  19  45  24 /  20   0   0   0
GCK  35  18  45  22 /  20   0   0   0
EHA  43  18  49  25 /   0   0   0   0
LBL  41  18  48  24 /  10   0   0   0
HYS  30  19  40  21 /  30   0   0   0
P28  37  23  46  24 /  20   0   0   0

&&

.DDC WATCHES/WARNINGS/ADVISORIES...
HIGH WIND WARNING UNTIL 5 PM CST THIS AFTERNOON FOR KSZ030-
KSZ031-KSZ043-KSZ044-KSZ045-KSZ046-KSZ062-KSZ063-KSZ064-KSZ065-
KSZ066-KSZ076-KSZ077-KSZ078-KSZ079-KSZ080-KSZ081-KSZ086-KSZ087-
KSZ088-KSZ089-KSZ090.

WIND ADVISORY UNTIL 5 PM CST /4 PM MST/ THIS AFTERNOON FOR
KSZ061-KSZ074-KSZ075-KSZ084-KSZ085.

&&

06/FINCH
Hazardous weather outlook, Nov 28, 3:00 AM CST, 5 hours 57 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DODGE CITY KS
300 AM CST MON NOV 28 2005

KSZ030-031-043>046-062>066-076>081-086>090-291100-
BARBER-CLARK-COMANCHE-EDWARDS-ELLIS-FINNEY-FORD-GRAY-HASKELL-
HODGEMAN-KEARNY-KIOWA-LANE-MEADE-NESS-PAWNEE-PRATT-RUSH-SCOTT-SEWARD-
STAFFORD-TREGO-
300 AM CST MON NOV 28 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
KANSAS...SOUTH CENTRAL KANSAS...SOUTHWEST KANSAS AND WEST CENTRAL
KANSAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

A HIGH WIND WARNING IS IN EFFECT UNTIL 5 PM TODAY. A VERY STRONG
PRESSURE GRADIENT BEHIND A DEPARTING WINTER STORM WILL PERSIST WITH
SUSTAINED WINDS OF 30 TO 40 MPH AND GUSTS AS HIGH AS 55 TO 60 MPH.
THE WINDS SHOULD BEGIN TO DECREASE RAPIDLY JUST BEFORE SUNSET INTO
THE 20 TO 30 MPH RANGE, THEN LATER INTO TO 15 TO 20 MPH. THERE
COULD BE SOME MINOR DRIFTING OF ANY LOOSE SNOW ACROSS ROADWAYS.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY.

KSZ061-074-075-084-085-291100-
GRANT-HAMILTON-MORTON-STANTON-STEVENS-
300 AM CST (200 AM MST) MON NOV 28 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST
KANSAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

A WIND ADVISORY HAS BEEN ISSUED UNTIL 5 PM CST OR 4 PM MST TODAY.
WINDS WILL BE SUSTAINED AT 20 TO 30 MPH WITH GUSTS TO 45 MPH. THE
WINDS WILL RAPIDLY DECREASE BY SUNSET.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

06

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

3 high wind. Local standard time, as filed.

High Wind, Ness

When
November 28, 8:57 AM CST
Where
Ness forecast zone
Measured
52 kt (60 mph) measured gust
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
38.479, -99.916 (the zone’s center; the record gives no point)

KDOT SCAN site 13 S Ness City

High Wind, Finney

When
November 28, 10:30 AM CST
Where
Finney forecast zone
Measured
50 kt (58 mph) measured gust
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
38.044, -100.737 (the zone’s center; the record gives no point)

KSN Weather Lab at the Bernadine Sitts Intermediate School in Garden City

High Wind, Scott

When
November 28, 11:30 AM CST
Where
Scott forecast zone
Measured
54 kt (62 mph) measured gust
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
38.482, -100.907 (the zone’s center; the record gives no point)

KDOT SCAN site 6 N Scott City

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2005Every state in 2005This day in weather historyWarnings in Kansas, November 2005

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5485520, 5485521, 5485522.